Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 12, NWS Pocatello, ID

May 3, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at May 3, 2021, 1:28 PM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at May 4, 2021, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 3, 2021, 1:28 PM MDT (19:28 UTC)
In effect from
May 4, 2021, 9:00 AM MDT
Expired
May 4, 2021, 9:00 PM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS75 KPIH 031928
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
128 PM MDT Mon May 3 2021

IDZ054-041000-
/O.NEW.KPIH.LW.Y.0012.210504T1500Z-210505T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
128 PM MDT Mon May 3 2021

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From 9 AM to 9 PM MDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous boating conditions, especially for smaller water craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn or swamp small water craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
868 
WWUS75 KPIH 040844
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
244 AM MDT Tue May 4 2021

IDZ054-050300-
/O.CON.KPIH.LW.Y.0012.210504T1500Z-210505T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
244 AM MDT Tue May 4 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From 9 AM to 9 PM MDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous boating conditions, especially for smaller 
  water craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn or swamp small water craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
178 
WWUS75 KPIH 041908
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
108 PM MDT Tue May 4 2021

IDZ054-050300-
/O.NEW.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
/O.CON.KPIH.LW.Y.0012.000000T0000Z-210505T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
108 PM MDT Tue May 4 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM MDT WEDNESDAY...

* WHAT...For the Frost Advisory, temperatures as low as 33 to 37
  degrees will result in frost formation. For the Lake Wind
  Advisory, west winds of 20 to 25 mph with gusts up to 35 mph are
  anticipated this afternoon and evening.

* WHERE...For the Frost Advisory, all of the Lower Snake River
  Plain. For the Lake Wind Advisory, the American Falls Reservoir.

* WHEN...For the Frost Advisory, from 4 AM to 9 AM MDT 
  Wednesday. For the Lake Wind Advisory, until 9 PM MDT this 
  evening.

* IMPACTS...Strong winds and rough waves on area lakes can create
  hazardous conditions for small water craft. Frost can kill 
  sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>053-050300-
/O.NEW.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, 
and St. Anthony
108 PM MDT Tue May 4 2021

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM MDT WEDNESDAY...

* WHAT...Temperatures as low as 33 to 37 degrees may result in 
  frost formation.

* WHERE...Deserts and Upper Snake River Plain.

* WHEN...From 4 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost can kill sensitive outdoor vegetation if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
177 
WWUS75 KPIH 050254
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
854 PM MDT Tue May 4 2021

IDZ054-050400-
/O.EXP.KPIH.LW.Y.0012.000000T0000Z-210505T0300Z/
/O.CON.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
854 PM MDT Tue May 4 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
WEDNESDAY...

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have become northeast and will remain elevated for a couple
of hours. Expect winds to turn back to the southwest and be
relatively light on Wednesday with high pressure building in.

* WHAT...For the Frost Advisory, temperatures as low as 33 to 37
  degrees will result in frost formation. 

* WHERE...For the Frost Advisory, all of the Lower Snake River 
  Plain. For the Lake Wind Advisory, the American Falls 
  Reservoir.

* WHEN...For the Frost Advisory, from 4 AM to 9 AM MDT 
  Wednesday. For the Lake Wind Advisory, until 9 PM MDT this 
  evening.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>053-050400-
/O.CON.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, 
and St. Anthony
854 PM MDT Tue May 4 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
WEDNESDAY...

* WHAT...Temperatures as low as 33 to 37 degrees may result in 
  frost formation.

* WHERE...Deserts and Upper Snake River Plain.

* WHEN...From 4 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost can kill sensitive outdoor vegetation if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at May 3, 1:25 PM MDT, 3 minutes earlier.

Area forecast discussion, May 3, 1:25 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
125 PM MDT Mon May 3 2021

.SHORT TERM...Tonight through Wednesday night. Early afternoon
satellite imagery showed a low pressure trough exiting east across
the Dakotas and 4-corners region as a flat upper ridge remained
anchored over California and Oregon. Looking upstream, the next
upstream Pacific disturbance was noted shearing into WRN Canada.
Focusing a little closer to home, radar imagery was showing some
weak convective activity extending along the front range to the
CNTRL and NRN mountains from Sun Valley to Arco to Spencer along
with some residual activity across the ERN mountains. Numerical
models show a modest increase in the convective coverage through the
remainder of this afternoon and then dying off quickly by sunset.
The next upstream disturbance is set to shear SE through the NRN
Rockies late tonight and Tuesday resulting in a good chance of
showers across the CNTRL and NE mountains and perhaps even sneaking
out into the Snake River Plain. Along with the precipitation, we are
expecting breezy conditions through the Snake River Plain and thus a
Lake Wind Advisory has been issued for American Falls Reservoir for
Tuesday. Winds look to peak just under the broader Wind Advisory
category late Tuesday afternoon and evening. The showers should come
to an end after midnight Tuesday night with clearing skies and much
colder temperature expected by Wednesday morning. In fact, a broad
area of 31 to 38 degree temperatures are expected throughout the
Snake Plain and Eastern Magic Valley with a Frost/Freeze Warning on
the docket for Tuesday's forecast issuance. By Wednesday, a ridge of
high pressure builds over the region for drier conditions with the
associated warmer temperatures following Thursday (more on that
below). Huston

.LONG TERM...Thursday through next Monday. Deterministic models are
pushing a ridge axis to the east on Thursday afternoon while an
amplified upper trough sits off the Pacific coast. On Thursday
evening the trough will rotate through the PAC NW and into the
Central Mountains, where we will see our next chance of showers and
even some early evening thunder. On Friday we'll see a cold front
push through southeast Idaho, lowering snow levels and boosting
winds across the Snake Plain. Have adjusted Friday's wind forecast
higher than NBM output, but short of MEX guidance. Unsettled weather
will continue through the weekend as models keep us under the
influence of an upper low or trough. Ensemble clusters are split on
this issue, though most support a closed upper low in the area
through Monday. Showers and afternoon thunderstorms can be expected
through the weekend--perhaps a cold air funnel or two. Temperatures
getting into the 30s at night, so may be dealing with some
frost/freeze headlines as well. Hinsberger &&

.AVIATION...Radar at TAF issuance showed an area of showers over the
Southeastern Highlands and Central Mountains. Updated SPC Day 1
outlook highlighted the area east of Interstate 15 for general
thunderstorms. As a result, have included VCTS in DIJ this
afternoon. Elsewhere, VCSH can be expected except for BYI. An
approaching shortwave will boost the winds late tomorrow morning,
and will bring VCSH again to SUN in the afternoon. All sites should
remain predominantly VFR. Hinsberger &&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 9 AM MDT Tuesday through 9 PM MDT Tuesday
for IDZ054.
&&

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.